Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, June 9, 2011

June 9, 2011 · NWS BGM · 10 events in 6 counties and zones

A cold front moving through a very warm and humid airmass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moving through a very warm and humid airmass in place produced numerous showers and thunderstorms across the region. Many of these storms produced reports of both large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 9, 12:36 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 9, 12:36 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z
(8 PM)...FOR THE ENTIRE CWA.

LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR
(ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT)
OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT
/PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH
SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED
SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED.

AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM.

UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS
THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE
WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN
BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL
RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT
NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS
SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM
SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY
AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE
AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY
LATE IN THE DAY/EARLY IN THE EVE.

TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM
THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS
THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING
LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE
COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY
AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY
PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS
THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND
EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS
ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE
THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND
THUNDERSTORMS AT ANY TIME.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE
SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM
MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR
SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR
LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT
AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI
VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE
UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO EARLY
THIS EVENING WITH NUMEROUS SHOWERS AND THUNDERSTORMS. ISOLATED
LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH BRIEF IFR
CONDITIONS. CONDITIONS WILL IMPROVE AFTER 00Z WITH DRYER
WEATHER... BUT LINGERING AREAS OF MVFR CIGS AND VSBYS WITH PATCHY
FOG AND LOWER CLOUDS. CONDITIONS WILL IMPROVE TO VFR AT ALL TAF
SITES BY LATE MORNING FRIDAY.

WINDS WILL BE FROM THE SOUTHWEST ACROSS THE SOUTH... AND NORTHWEST
ACROSS THE NORTH... SHIFTING TO NORTHWEST AT ALL TAF SITES BY
EARLY EVENING AFTER THE FRONTAL PASSAGE. SPEEDS WILL AVERAGE 10 TO
20 KTS WITH A FEW HIGHER GUSTS... AND LOCALIZED MUCH HIGHER GUSTS
WITH A BRIEF THUNDERSTORM. NW WINDS WILL DIMINISH TO LESS THAN 10
KTS LATER TONIGHT CONTINUING FRIDAY.

.OUTLOOK...

FRI NGT SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...MLJ
SHORT TERM...TAC
LONG TERM...BMW
AVIATION...MSE
Hazardous weather outlook, Jun 9, 11:34 AM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU JUN 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1234 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE
HAIL COULD DEVELOP WITH ANY STORM.

SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Local storm report, Jun 9, 1:28 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             NEWARK VALLEY           42.22N  76.19W
06/09/2011  M0.88 INCH       TIOGA              NY   PUBLIC

&&

JML
Special weather statement, Jun 9, 1:29 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 PM EDT THU JUN 9 2011

NYZ024-055-056-PAZ038-039-091915-
BRADFORD PA-BROOME NY-CHEMUNG NY-SUSQUEHANNA PA-TIOGA NY-
229 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN
SUSQUEHANNA...EXTREME SOUTHWESTERN BROOME...NORTHERN BRADFORD...
SOUTHERN CHEMUNG AND SOUTHERN TIOGA COUNTIES...

* AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR PINE CITY...AND MOVING
  EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GILLETT AND DUNNING AT 235 PM EDT...
  RIDGEBURY AND WELLSBURG AT 240 PM EDT...
  BENTLEY CREEK AT 245 PM EDT...
  WILAWANA AND CHEMUNG AT 250 PM EDT...
  ATHENS AND MILAN AT 255 PM EDT...
  LITCHFIELD AND MILAN AT 300 PM EDT...
  NICHOLS AT 305 PM EDT...
  ROME AT 310 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4208 7694 4201 7609 4177 7615 4192 7692
      4199 7693 4200 7696

SLI
Local storm report, Jun 9, 1:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             NORTH PITCHER           42.62N  75.82W
06/09/2011  M1.75 INCH       CHENANGO           NY   FIRE DEPT/RESCUE

            ALSO GUSTY WINDS WITH A FEW LIMBS DOWN

&&

JML
Local storm report, Jun 9, 1:33 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             APALACHIN               42.07N  76.17W
06/09/2011  M0.88 INCH       TIOGA              NY   PUBLIC

&&

JML
Special weather statement, Jun 9, 1:34 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT THU JUN 9 2011

PAZ038-039-091930-
BRADFORD PA-SUSQUEHANNA PA-
234 PM EDT THU JUN 9 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BRADFORD AND WEST
CENTRAL SUSQUEHANNA COUNTIES...

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM EAST SMITHFIELD TO 6 MILES WEST OF SPRINGFIELD...AND
  MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPRINGFIELD AND EAST SMITHFIELD AT 245 PM EDT...
  MILAN AND LEONA AT 250 PM EDT...
  WETONA AT 255 PM EDT...
  ULSTER AND SHESHEQUIN AT 300 PM EDT...
  BURLINGTON AT 310 PM EDT...
  ROME AT 320 PM EDT...
  NORTH TOWANDA AND TOWANDA AT 330 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4196 7663 4183 7596 4169 7627 4182 7691
      4189 7691

SLI
Local storm report, Jun 9, 1:36 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             NANTICOKE               42.28N  76.07W
06/09/2011  M1.50 INCH       BROOME             NY   PUBLIC

&&

JML

The radar

The Binghamton radar (KBGM), 26 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Susquehanna

When
June 9, 1:42 PM EST
Where
Susquehanna County, 0.69 mi N of Little Meadows
Measured
1 in hail
Reported by
Public
Coordinates
41.990, -76.130

Hail, Bradford

When
June 9, 1:50 PM EST
Where
Bradford County, Warren Center
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -76.170

Hail, Bradford

When
June 9, 2:00 PM EST
Where
Bradford County, 0.69 mi S of North Towanda
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.770, -76.450

Hail, Susquehanna

When
June 9, 2:30 PM EST
Where
Susquehanna County, Montrose
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -75.880

Thunderstorm Wind, Wyoming

When
June 9, 3:10 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
41.540, -75.950

Trees were blown down, with a large power outage in the Tunkhannock area.

Hail, Lackawanna

When
June 9, 3:35 PM EST
Where
Lackawanna County, Mayfield
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -75.550

Thunderstorm Wind, Luzerne

When
June 9, 4:00 PM EST
Where
Luzerne County, Forty Ft
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.300, -75.880

A medium size tree was blown down with a wind gust estimated at 60 mph.

Hail, Luzerne

When
June 9, 4:05 PM EST
Where
Luzerne County, 0.52 mi W of Wilkes Barre
Measured
0.75 in hail
Reported by
Public
Coordinates
41.250, -75.880

Hail, Luzerne

When
June 9, 4:30 PM EST
Where
Luzerne County, 0.86 mi SE of Kingston
Measured
0.75 in hail
Reported by
Public
Coordinates
41.260, -75.890

Thunderstorm Wind, Pike

When
June 9, 5:30 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.370, -74.700

Widespread power outage due to main electric line down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321220, 321222, 321223, 321225, 321227, 321228, 321248, 321256, 321257, 321259.